In the beginning

Welcome!

This is a blog to document my experience with alemtuzumab treatment (commonly known by its marketing name Lemtrada, also sometimes referred to as Campath).

I will start with some background.

I am 40 years old, female, with one 12-year-old child, living in England.

Until 2015, I had pretty much never had anything wrong with me at all.

In January 2015, I began to experience a strange pain on the right side of my scalp and face, which I learned was neuropathic pain affecting the trigeminal nerve. As the pain was so clearly neurological, and spreading rapidly, my GP very quickly referred me to a neurology consultant, and also booked me in for an MRI scan so that the consultant would have something to look at.

I had the scan, and then saw a neurologist in March 2015 who immediately suspected MS (multiple sclerosis). I then had further investigations, including a follow-up MRI and a lumbar puncture, the results of which were reviewed with a second neurologist who is an MS specialist. The MRI showed further brain changes consistent with MS so, though the lumbar puncture was “inconclusive”, I had a confirmed diagnosis by July 2015. (I’m told this is unusually rapid!)

By this time, the first attack had run its course. The facial pain had developed into  widespread tingling and numbness which spread quickly down my neck, shoulder, arm and hand – all entirely limited to the right side. The last symptom is the one that never quite went away. My right hand now has permanently altered sensation, mainly causing constant pins and needles. This severely limits function – writing and typing, for example, is very difficult and I can’t do anything remotely fiddly.

I started Avonex in November 2015.

My experience with Avonex in a nutshell – the flu-like symptoms reduced so that a couple of paracetamol before the injection kept them under control; but over time it became increasingly obvious that the drug was messing with my mental health. I experienced anxiety, panic attacks and depression. It took a long time to be certain that this was due to the Avonex – adjusting to an MS diagnosis is the sort of thing that could cause anxiety and low mood, regardless of any drug side effects.

In addition, during 2016, I had a relapse. Beginning in April, I had altered sensation, including pins and needles, on the soles of both feet. My MS nurse advised me to keep an eye on it and let her know if anything dramatic happened. It didn’t. But I did have ongoing and debilitating fatigue throughout the summer. That, combined with the effect of Avonex on my mental health, gave 2016 an aura of helpless, creeping doom…

In December 2016, I had a follow-up MRI, which revealed that there were significant further changes in my brain. My neurologist wrote to me in January 2017 to say I needed to look at a change in DMT. I immediately decided to quit Avonex, as by this time I was 100% convinced about the mental health side effects and wasn’t willing to put up with them any longer, given that the drug was apparently not even working.

I had further appointments with my neurologist in March and May 2017. And a new relapse from April into May – this time, one that affected my walking and led to my first brush with steroids. The shock of finding myself unable to walk galvanised me into choosing the more aggressive of the three treatment options offered (the other two were Tysabri and Fingolimod). My neurologist commented that it is not uncommon for a relapse to push someone in the direction of a stronger treatment option – and that he is “sort of pleased, in a way” when a well-timed relapse has that effect!

So that’s me up to date. I agreed with my neurologist that alemtuzumab is the way to go.

I now just have to wait for the MS nurse to organise the various screening tests and book me in… I have already had a chest x-ray (to confirm I don’t have TB) as my neurologist sent me straight down to the x-ray unit yesterday after our meeting.

Wish me luck!
Alemtuzumab or bust…

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s